Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Diagnosed with atrial fibriliation. On warfarin. Low blood pressure. Is it safe to travel by flight?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
My mother was told today she has atrial fibriliation. The doctor is starting her on warfarin. She is 80 years old and otherwise in outstanding health. Her blood pressure is a little low but she gives blood regularly and has no problem. Tomorrow she is supposed to fly across the country for an important family event. Her doctor has told her not to take the flight because of the atrial fibriliation. I know that almost 10% of women her age have atrial fibriliation. How XXXXXXX would it be for her to take a five hour flight?
Posted Mon, 30 Jul 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 1 hour later
Hi there,
Thank you for writing in.
I am a qualified cardiologist.
I read your mail with diligence.
WIth all details provided I assume that your mother does not have mitral valve disease and what you have is lone atrial fibrillation for long duration. Echocardiography must have been done sometime in past 5 years and that would have ruled in favor of rate control. Acute atrial fibrillation(AF) we go in for rhythm control. However strategy of rate control (if ventricular rate is high to control it with long term therapy with- prescription drugs verapamil or diltiazem- to a strategy of rhythm control (cardioversion to sinus rhythm plus drugs to maintain sinus rhythm) has found no differences in stroke. Clinically silent recurrences of AF in the rhythm-control group are theorized to be responsible for the increased rates of thromboembolic events in this group. This underscores the importance of anticoagulation in both rhythm-control and rate-control patients. One of the major management decisions in AF (and atrial flutter) is determining the risk of stroke and appropriate anticoagulation regimen for low-, intermediate-, and high-risk patients. For each anticoagulant, the benefit in terms of stroke reduction must be weighed against the risk of serious bleeding. Overall, approximately 15-25% of all strokes in the United States (75,000/y) can be attributed to AF. Known risk factors for stroke in patients with AF include male sex, valvular heart disease (rheumatic valvular disease), heart failure, hypertension, and diabetes. Additional risk factors, such as advanced age and prior history of stroke, diabetes, and hypertension, place patients with preexisting AF at even higher risk for further comorbidities such as stroke Risk Factors for stroke:
1.Prior stroke or TIA
2.History of hypertension
3.Heart failure and/or reduced left ventricular function
4.Advanced age5.Diabetes
6.Coronary artery diseaseApart from advanced age
I do not find any other risk factor, except age, in you.
Most clinicians agree that the risk-benefit ratio of warfarin therapy in low-risk patients with AF is not advantageous. Warfarin therapy has, however, been shown to be beneficial in higher-risk patients with AF. A target international normalized ratio (INR) of 2-3 is traditionally used, as this limits the risk of hemorrhage while providing protection against thrombus formation.The appropriate treatment regimen for patients with AF at intermediate risk is controversial. In this population, the clinician should assess risk factors for thromboembolic disease, patient preference, risk of bleeding, risk of falls or trauma, and likelihood of medication adherence. Warfarin is also superior to clopidogrel or a combination of clopidogrel and aspirin in the prevention of embolic events in higher-risk patients.
So in conclusion you need:
1. If her ventricular rate is high a prescription drug diltiazem or verapamil for rate control
2. She falls in low risk of thromboembolism as per the 5 available data a combination of low dose enteric coated aspirin 75 mg with clopidogrel 75 mg once day after meals is all you need. As all are prescription drugs, a doctor need to see you and examine before prescribing, he may want to do an EKG, Holter and or echocardiogrpahy. I am sure everything would have been done by him.

Then in my considered opinion, what there is no additional risk of sitting in hopping flight of 5 hours in a civilian aircraft. Her risk is same as that of a lady of her age with same diagnosis sitting at home for 5 hours. Additional precautions would be that she remains hydrated and carry medicines in handbag.

I hope the answer is useful,

if you have further query you are welcome to ask, I shall answer asap.With Best Wishes.

With Best wishes.

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor